Mr Doctor wants me to start taking Ritalin once a day. He says it will help a lot with chemo brain due to the Gleevec. I read some articles on-line from people who say that it does help. Is there anyone here that is taking Ritalin, and if so, is it helping?
Ritalin and Chemo Brain
Posted 27 March 2012 - 01:39 PM
I don't know much about Ritalin, but knowing what I do know, my chemo brain would have to be so severe that I basically couldn't function before I considered doing this. Likewise I would rather change my TKI drug than introduce Ritalin into the mix. If Gleevec was the only option, that would be a different story, but like any other side effect, if you have such a severe side effect from Gleevec then it would appear it is not the right drug for you and you should try Tasigna or Sprycel first.
Just my opinion - best of luck, I hope you find some relief soon.
Posted 27 March 2012 - 05:44 PM
Have you tried splitting your dose and taking half in the morning and half at night to see if that makes any difference?
Posted 28 March 2012 - 07:02 AM
I have tried Sprycel, and Tasigna with no luck. Gleevec is the drug for me.
Posted 28 March 2012 - 07:04 AM
We have tried every option that is possible with the Gleevec. Splitting it, taking it at different times of the day. Taking it ever other day, and so on. Nothing seems to be working.
Posted 28 March 2012 - 09:41 AM
OK, that is different then. If you have to be on Gleevec and you are having a tough time then more options need to be explored. I'm sorry to hear you are having this issue. I hope you find some relief soon.
Posted 28 March 2012 - 01:00 PM
Hope this helps-I'm on Tasigna & either due to the meds, age, ADD and/or CML have been overpowered with CRS (Can't Remember Squat). My Dr. had me try Ritalin and in my case it has really helped. The best for me has been the extended release type.
I have cancer but it doesn't have me
Posted 28 March 2012 - 01:12 PM
I just started today taking 5mg in the morning. So far so good. No brain fog today so far.
Posted 28 March 2012 - 01:58 PM
Thank you for asking this question. I'm sure your experience will help someone else down the line.
"You can't change the direction of the wind but you can adjust your sails."
DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>
Posted 01 April 2012 - 12:23 AM
I have waited a bit to post to this question, wanted to have some form of response to share. I visited the PCP this week with a veiled threat. I hate how Sprycel (even the 100 mg) makes me feel and I sometimes question quantity vs. quality. I know, I shouldn't but I do. So, this past Monday I began taking 10 mg of Ritalin three times per day. My first is at 6 a.m. am up to get the boy off to school, I take the second around 11:30, and then the 3rd dose around 4-4:30. I have to tell you, I am elated with the results. I can think, I have energy, and I am not sitting on the couch like a moldy potato. This week I have been out and about more than I have been in the past 4 months. I will be cautious, it is new, so hopefully it is not the placebo effect, but there are several good things about Ritalin, it does not interfere with the TKI's but I do not take it with the Sprycel anyway. Ritalin is in and out of the system in about 5 hours, so no long lasting effects. There are two items to consider, it may be take some persuading to get your dr to try the prescription, and you will be started at the lowest dose possible, if they are willing to work with you, an increase is possible with greater, but not over the top effects. The most important concept with Ritalin is, if by any chance a person is ADHD, this med will not work for you, it will make you more laid back and tired. So monitoring your effects will be important. From the first day I took it, I am now on my 5 day, I have had no side effects, the appetite is a bit smaller, not a problem there, and I have energy to keep moving, instead of perching on the couch. This option will not be for everyone, and Ritalin has some negative information attached to it, but for me, a random suggestion from a friend who suffers from MS started my journey, and for now it is working and working well. I am excited, I feel better, I have the want to move and do things, and I honestly have not noticed much in the way of brain fog for days. To each their own, but I would honestly recommend a conversation with your doctor if you are interested.
Posted 01 April 2012 - 12:48 AM
I am so glad Ritalin is working for you. NOW, GET TO BED, IT IS 1:45 IN THE MORNING!!!
Posted 01 April 2012 - 06:57 AM
Thanks for the input. I just stared it in just the morning. It does take the ege off, but not for long. I need to talk to my onc about either taking more during the day, or increasing the dosage in the morning. Right now I'm just taking 5mg in the morning, and by the time I get to work ad start really using my brain, it's back to that normal mushy foggy feeling. I'm glad your feeling more normal. Hopefully my time will come soon.
Posted 01 April 2012 - 11:07 AM
Oh Judy, why oh why do I do this to myself, it is noon with a ton of stuff to do and I am just rolled out of bed! I am my own worst enemy. Hey, you should have been in bed too!
Posted 01 April 2012 - 11:09 AM
I started on the 5 mg, called them the second day and said nope, not high enough. 10 mg seems to be doing the deal. I am tired today, but was an idiot last night, was up till after 2, (of course the Judy police busted me on that one) Best of luck and talk to your dr if you believe the 5 mg is working but a higher dose would be better for you. These are very low doses we are discussing, so I am fairly sure dr will be receptive to a bump in mg. Best of luck!
Posted 01 April 2012 - 09:50 PM
Hi Pam M.,
If you are reading this get to bed, it is 10:49 PM. I have to be up late, I need to patrol this site to make sure you get to bed on time. It's an exhausting job but someone has got to do it!!!
Posted 01 April 2012 - 10:45 PM
Is Pam carrying on again. Tell her to get to bed, and when she gets up in the morning, unpack those boxes she keeps looking at. She never did tell us if she found her underwear ,At least I only lost mine for a couple days, it's been a couple months since she told us she lost hers.
I think I may be able to handle this new bp med. Yeah! Other than that I've been feeling pretty good. So as soon as it warms up I'm gonna start walking and try to get some spring cleaning done Ugggg! I just want to shut the fireplace down until next winter. Okay I'm going to finish my glass of wine and go nighty night. I see my onc tomorrow and I'm hoping he'll reduce my S to 50mg. a day. The less meds I have to take the better.
Take care Love Billie
Posted 01 April 2012 - 11:39 PM
Ritalin has shown great promise in helping with fatigue and cancer-treatment related fog. Another drug that you may want to know about is modafinil (brand name, Provigil). The FDA approved modafinil to treat sleep disorders but it also has been shown in clinical trials to be very effective in treating fatigue and chemo brain. Patients who take it don't seem to get the jitteriness and highs and lows that you sometimes get from other stimulants.
Posted 02 April 2012 - 07:42 AM
Thank you for the info on Modafinil, I have not had any experience with this drug, my son took Ritalin at one time so that is why I am familiar with it. I am not experiencing the jitters, but especially over the weekend I have noted some high/low points. going to speak to dr about that, and also about using Modafinil. I have not looked it up yet, but because it is used for sleep disorders, can it make you tired? I know if you are ADHD and take Ritalin, you are slowed down, if you are not ADHD, then it is a boost, some people tend to abuse it, so that is why you can only receive a 30 day supply and scripts have to be written out every month, no auto refill permitted. If you don't mind me asking, do you know someone who has used this drug and noted success with it? I am off to look this up! Thanks!
Posted 02 April 2012 - 10:15 AM
Modafinil acts as a stimulant just like Ritalin (so it shouldn't make you tired). The breast cancer patients who participated in the clinical trial reported feeling more alert and focused. I do know some people who have used this drug and found it helpful, but definitely speak to your doctor about it. Here's the link to the study abstract: http://www.ncbi.nlm....bmed/19309747.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users